A shirtless man weighs himself

Those Buzzy Weight Loss Drugs Have an Alarming New Side Effect

Gauntness and sagging from "Ozempic face" can make you look old and haggard.

Medications intended to treat type 2 diabetes and clinical obesity like Ozempic, Wegovy, and Mounjaro have been increasingly touted by celebrities like Elon Musk for their quick weight-loss powers.

But a high ticket price, nausea, and vomiting aren’t the only side effect of using the meds to lose your gut. People have started to report that taking the drugs gives them an aged appearance, according to People. And because we have to have a name and a hashtag for everything these days, one has already emerged on social media: “Ozempic face.”

“We are seeing more and more patients on the medications coming in,” Dhaval Bhanusali, a dermatologist in New York, told the New York Times. “Generally, it’s people in their 40s and 50s who are losing significant amounts of weight and are concerned about facial aging and sagging that occurs as a result.”

The Rise of Ozempic Face

Mounjaro, Ozempic, and the like have undergone a recent surge in the popular consciousness. “Everybody is either on it or asking how to get on it,” Dr. Paul Jarrod Frank, a dermatologist in New York, told the NYT. “We haven’t seen a prescription drug with this much cocktail and dinner chatter since Viagra came to the market.”

While these diabetes drugs, which control blood sugar and suppress appetite, have shown promise for losing those extra pounds, the aging-face trend may be a sign of drawbacks.

“Patients are actually getting gaunt looking,” Dr. Frank shared in a Tik Tok video. “There’s something about the medication that’s really almost creating a mild facial wasting…I think we’re going to be hearing about it a lot more.” 

@drpauljarrodfrank I was recently interviewed about the weight loss drug Ozempic, and am pleased to be able to share my perspective. As a body sculpting expert, I am seeing an increase in patients taking this medication (not a prescriber of the drug). I am also seeing a lot of patients who are on this drug and experiencing facial volume loss. This is what I call “Ozempic Face,” and we can reverse the effects with volume restoration. • • • • • • • • • • • • • • • • • #ozempicface #ozempic #sculptra #radiesse #voguemagazine #townandcountry #allure #thenewyorktimes #nyt #peoplemagazine ♬ original sound - Paul Jarrod Frank MD

What Causes Ozempic Face?

The actual reason for the aged appearance, meanwhile, may be quite typical. 

According to Princeton University Health Services, weight loss causes the skin to stretch and lose elasticity. As a result, it can sag under the forces of gravity.

In the New York Times article plastic surgeon Dr. Oren Tepper said that it’s common for weight loss generally to deflate key areas of the face in particular. “When it comes to facial aging, fat is typically more friend than foe,” he said.

So, if Christian Bale’s Machinist look is what you’re going for, go ahead and ask your doctor about Ozempic. If not, dropping weight through diet and exercise is probably a safer bet, since losing weight slowly is less likely to cause skin sagging.

HEALTHY WEIGHT LOSS

STRONGER, FITTER, LEANER